Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 92, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 31, 2009, 1:37 AM EDT for Johnson County, Martin County, Pike County, Kentucky. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2009, 1:37 AM EDT (05:37 UTC)
- Expired
- May 31, 2009, 2:30 AM EDT
- In force
- 53 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
Counties Johnson County, KY, Martin County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 66 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 4:49 PM EDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 500 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1374 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:51 AM EDT, 46 minutes earlier.
Area forecast discussion, May 31, 12:51 AM EDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1251 AM EDT SUN MAY 31 2009 .SHORT TERM.../THE REST OF TONIGHT/ AFTER A BRIEF LULL... THUNDERSTORMS ARE NOW FIRING ONCE AGAIN IN RESPONSE TO THE APPROACH OF MID LEVEL SHORTWAVE AND COLD FRONT. UPPER POPS A BIT FURTHER AND WILL ADVERTISE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE OVERNIGHT HOURS... ENDING BY DAWN AS THE SHORTWAVE EXITS. WILL NOT BE SURPRISED TO SEE WATCH EXTENDED BEYOND MIDNIGHT BUT WILL HAVE TO WATCH HOW STORMS UPSTREAM HOLD UP NOW THAT THE SUN HAS SET. ADJUSTED TEMPS UP SLIGHTLY BUT NO OTHER SUBSTANTIVE CHANGES MADE TO INHERITED FORECAST FOR NOW... THE PREVIOUS SHORT TERM FORECAST DISCUSSIONS FOLLOW... /THIS EVENING/...ISSUED AT 750 PM EDT SAT MAY 30 2009 CONVECTION HAS REORIENTED ITSELF TO OUR NORTH ALONG THE WARM FRONT AND THE JKL FORECAST AREA IS IN THE CLEAR FOR A FEW HOURS AT LEAST. UPSTREAM SHORTWAVE AND COLD FRONT WILL SWEEP SOUTHEAST INTO THE STATE LATER THIS EVENING AND THIS SHOULD CONTINUE TO SPAWN ADDITIONAL STORMS THAT WILL WORK SOUTHEAST INTO THE AREA TOWARDS MIDNIGHT. WILL KEEP THE WATCH UP FOR NOW AND MONITOR PROGRESS OF UPSTREAM STORMS. AM A LITTLE CONCERNED THAT WE WILL NOT BE ABLE TO MAINTAIN ENOUGH INSTABILITY FOR SEVERE CONVECTION AFTER SUNSET BUT PROGS SUGGEST OTHERWISE AT THIS TIME AT LEAST FOR OUR NORTHWEST COUNTIES. /THIS EVENING/...ISSUED AT 512 PM EDT SAT MAY 30 2009 COMBINATION OF WARM MOIST AIR AT THE SFC WITH A COOL 85H JET NOSING INTO THE AREA HAS SET THE STAGE FOR POTENTIALLY SEVERE TSRA. MAIN THREAT WILL BE FROM DAMAGING WINDS AND LARGE HAIL. WEAK CAP FROM THIS AFTERNOON HAS BEEN ERODED AND CELLS HAVE BEGUN TO FORM AS THEY PRESS INTO THE NORTHERN HALF OF ERN KY. THE SRN HALF OF THE CWFA COULD ALSO SEE SOME ISOLATED TSRA BUT WITH A STRONGER CAP AND LESS WIND AT 85H...THEY SHOULD STAY BELOW SEVERE LIMITS. /TONIGHT THROUGH SUNDAY NIGHT/...ISSUED AT 248 PM EDT SAT MAY 30 2009 ISOLATED SHRA ACROSS OUR NRN COUNTIES WITH VERY LITTLE IMPACT HAVE MOVED EAST. BNDRY STILL AVAILABLE FOR ADDITIONAL DEVELOPMENT...BUT RATHER DENSE CI SHIELD HAS LIMITED HEATING IS OUR RIPEST ZONE...NRN HALF OF THE CWFA...AND PCPN ADVECTING INTO THE AREA HAS SHOWN A LACK OF CONVECTIVE ACTIVITY. STILL FEEL THERE IS A CHC FOR TSRA BUT WITH THE MID LVL WARMING AND LOW LVL COOLING...WE ARE LOOKING AT INCREASED STABILITY OVERNIGHT IN SPITE OF THE FNTL BNDRY. UPSTREAM SHORT WAVES ARE POISED TO FOLLOW THE FNTL BNDRY THRU CNTRL KY AND SOUTH OF ERN KY. BY MORNING ALL ACTIVITY WILL BE WEST AND SOUTH OF THE AREA. STILL EXPECTING GOOD CLOUD COVER AND HENCE SLIGHTLY COOL MAX TEMPS. HAVE FOLLOWED THE GFS FOR TEMPS WITH A RIDGE/VALLEY SPLIT SHOWING UP SUNDAY NIGHT. .LONG TERM.../MONDAY THROUGH SATURDAY/ NOT MANY CHANGES WERE MADE TO THE EXTENDED PORTION OF THE FORECAST THIS TIME AROUND. AFTER COMPARING THE LATEST SOLUTIONS OF THE ECMWF...CANADIAN...GFS MODELS...AND HPC GUIDANCE...THE ECMWF WAS BY FAR THE SLOW OUTLIER. THE ECMWF DOESNT BRING PRECIPITATION INTO THE FORECAST AREA UNTIL WELL AFTER 12Z ON WEDNESDAY. THE OTHER MODELS ARE TIMING PRECIP ONSET AT AROUND 6Z TUESDAY NIGHT. WITH SUPPORT FROM THE CANADIAN...THE GFS SOLUTION WAS PREFERRED. THE FEW TWEAKS MADE TO THE FORECAST WERE TO ADJUST THE POP AND TIMING OF PRECIP ONSET AND END TOWARD THE PREVIOUS TWO RUNS OF THE GFS MODEL. TEMPERATURES WERE ALREADY IN GOOD SHAPE...WITH A COMPROMISE BETWEEN THE LATEST MEXMOS AND HPC NUMBERS. WILL CONTINUE WITH THE TREND OF VERY WARM WEATHER ON MONDAY AND TUESDAY...AS THE LATEST FORECAST SOUNDINGS AND MOS AND HPC GUIDANCE CONTINUE TO SUPPORT IT. ONCE THE RAIN BEGINS ON WEDNESDAY...DAY TIME HIGH TEMPERATURES ARE EXPECTED TO BE SEVERAL DEGREES COOLER THAN MONDAY AND TUESDAYS HIGH EACH DAY THROUGH SATURDAY. THE REST OF THE FORECAST WAS IN GOOD SHAPE OVERALL WITH ONLY A FEW MINOR TWEAKS MADE HERE AND THERE. && .AVIATION.../06Z TO 06Z/...UPDATED MAINLY VFR CONDITIONS SOULD PREVAIL THROUGH THE PERIOD...WITH TEMPORARY IFR/MVFR IN TSRA FOR THE FIRST COUPLE OF HOURS OF THE FORECAST PERIOD. SHOWERS AND THUNDERSTORMS...SOME OF WHICH HAVE BEEN SEVERE CONTINUE TO MOVE ACROSS EAST KENTUCKY AHEAD OF AN APPROACHING COLD FRONT. HOWEVER...THINGS SHOULD BE DYING DOWN BY 08Z/4AM ACROSS THE REGION. HAVE COLD FRONTAL PASSAGE THROUGH THE CWA AROUND DAWN THROUGH MID MORNING FROM WEST TO EAST WITH MOISTURE/REMAINING SKY COVER CLEARING OUT QUICKLY AFTERWARD. EXPECT WINDS TO GRADUALLY VEER FROM SOUTHWESTERLY TO NORTHWESTERLY AS THE COLD FRONT PASSES...ALTHOUGH REMAINING GENERALLY LIGHT THROUGHOUT. ALSO...HAVE SOME MVFR BR IN AROUND DAWN AT THE TAF SITES AS CLEARING SHOULD COMMENCE AFTER STORMS PASS AND RECENT RAINFALL WILL HAVE SURFACE MOIST. VFR CONDITIONS SHOULD PREVAIL FOR THE REMAINDER OF THE FORECAST PERIOD AFTER MID MORNING. && .JKL WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 2 AM EDT EARLY THIS MORNING FOR KYZ044-050>052-058>060-069-104-106>114-119-120. && SHORT TERM...DUSTY/RAY LONG TERM....AR AVIATION...SCHOETTMER
Hazardous weather outlook, May 30, 5:01 PM EDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 501 PM EDT SAT MAY 30 2009 KYZ044-050>052-058>060-069-104-106>114-119-120-010015- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-JACKSON-ELLIOTT- MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY- MARTIN-PIKE- 501 PM EDT SAT MAY 30 2009 ...SEVERE THUNDERSTORM WATCH 316 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SOME STORMS MAY CONTAIN DAMAGING WINDS AND LARGE HAIL. PATCHY FOG WILL DEVELOP IN THE VALLEYS AFTER MIDNIGHT AND DISSIPATE SHORTLY AFTER SUNRISE. SOME FOG COULD BE LOCALLY DENSE WITH VISIBILITIES OF LESS THAN A HALF A MILE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KYZ068-079-080-083>088-115>118-010015- ROCKCASTLE-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- PERRY-CLAY-LESLIE-LETCHER- 501 PM EDT SAT MAY 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SOME STORMS MAY CONTAIN GUSTY WINDS AND SMALL HAIL. PATCHY FOG WILL DEVELOP IN THE VALLEYS AFTER MIDNIGHT AND DISSIPATE SHORTLY AFTER SUNRISE. SOME FOG COULD BE LOCALLY DENSE WITH VISIBILITIES OF LESS THAN A HALF A MILE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. DUSTY
In the hours before
Special weather statement, May 30, 11:50 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1150 PM EDT SAT MAY 30 2009 KYZ119-310415- MARTIN- 1150 PM EDT SAT MAY 30 2009 ...A STRONG THUNDERSTORM TO AFFECT NORTHERN MARTIN COUNTY THROUGH 1215 AM EDT SUNDAY MORNING... AT 1150 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WELLS... MOVING EAST AT 35 MPH. THIS STORM WILL BE NEAR MILO AROUND 1155 PM EDT...CALF CREEK AROUND MIDNIGHT EDT...HODE AROUND 1210 AM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL UP TO THE SIZE OF NICKELS IN THESE AREAS. ABE
Special weather statement, May 31, 12:01 AM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1201 AM EDT SUN MAY 31 2009 KYZ107-119-310430- JOHNSON-MARTIN- 1201 AM EDT SUN MAY 31 2009 ...A STRONG THUNDERSTORM TO AFFECT JOHNSON AND MARTIN COUNTIES THROUGH 1230 AM EDT SUNDAY MORNING... AT MIDNIGHT EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BARNROCK...MOVING EAST-SOUTHEAST AT 35 MPH. THIS STORM WILL BE NEAR WINIFRED AROUND 1205 AM EDT...CHANDLERVILLE AROUND 1210 AM EDT...STAMBAUGH AROUND 1215 AM EDT...RIVER AROUND 1220 AM EDT...CHESTNUT AROUND 1225 AM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL UP TO THE SIZE OF NICKELS IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. ABE
Special weather statement, May 31, 12:24 AM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1224 AM EDT SUN MAY 31 2009 KYZ104-106-107-119-310530- ELLIOTT-JOHNSON-MARTIN-MORGAN- 1224 AM EDT SUN MAY 31 2009 ...A STRONG THUNDERSTORM TO AFFECT EASTERN ELLIOTT...EAST CENTRAL MORGAN...JOHNSON AND MARTIN COUNTIES THROUGH 130 AM EDT SUNDAY MORNING... AT 1224 AM EDT...STRONG THUNDERSTORMS WERE LOCATED OVER THE AREA MOVING EAST AT 40 MPH. THIS STORMS WILL BE NEAR WHITEHOUSE AROUND 1230 AM EDT...HAMMOND AROUND 1235 AM EDT...TOMAHAWK AROUND 1240 AM EDT...INEZ AROUND 1245 AM EDT...ANDY AROUND 1250 AM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS UP TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL UP TO THE SIZE OF NICKES IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SUNDAY MORNING FOR EASTERN KENTUCKY. ABE
Local storm report, May 31, 12:55 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1255 AM EDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM HAIL INEZ 37.87N 82.54W
05/31/2009 U0.88 INCH MARTIN KY PUBLIC
&&
ABESpecial weather statement, May 31, 1:04 AM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 104 AM EDT SUN MAY 31 2009 KYZ104-106-107-310530- ELLIOTT-JOHNSON-MORGAN- 104 AM EDT SUN MAY 31 2009 ...A STRONG THUNDERSTORM TO AFFECT SOUTHERN ELLIOTT...NORTHEASTERN MORGAN...NORTHERN JOHNSON COUNTIES THROUGH 130 AM EDT SUNDAY MORNING... AT 104 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SANDY HOOK... MOVING EAST AT 40 MPH. THIS STORM WILL BE NEAR ISONVILLE AROUND 110 AM EDT...RELIEF AROUND 115 AM EDT...KEATON AROUND 120 AM EDT...BARNROCK AROUND 125 AM EDT... WINIFRED AROUND 130 AM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL UP TO THE SIZE OF NICKELS IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SUNDAY MORNING FOR EASTERN KENTUCKY. ABE
Special weather statement, May 31, 1:27 AM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 127 AM EDT SUN MAY 31 2009 KYZ107-119-310630- JOHNSON-MARTIN- 127 AM EDT SUN MAY 31 2009 ...A STRONG THUNDERSTORM TO AFFECT NORTHERN JOHNSON AND MARTIN COUNTIES THROUGH 230 AM EDT SUNDAY MORNING... AT 126 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER NORTHERN JOHNSON COUNTY...MOVING EAST-SOUTHEAST AT 40 MPH. THIS STORM WILL BE NEAR BAKER AROUND 135 AM EDT...CHESTNUT AROUND 140 AM EDT...INEZ AROUND 150 AM EDT...AND BEAUTY AROUND 200 AM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL UP TO THE SIZE OF NICKELS IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SUNDAY MORNING FOR EASTERN KENTUCKY. ABE
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 11:01 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Rowan | 44 min |
| May 31, 12:39 AM EDT | Areal Flood Advisory | JKL | Bath, Elliott, Fleming, Johnson, Martin, Morgan and 1 more | 3 hr |
| May 31, 1:55 AM EDT | Flash Flood Warning | JKL | Johnson, Martin | 3 hr |
| May 31, 3:07 AM EDT | Severe Thunderstorm Warning | JKL | Floyd, Pike | 38 min |
| May 31, 3:17 AM EDT | Severe Thunderstorm Warning | JKL | Jackson, Lee, Owsley | 43 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.